Missouri, 2023

Flash Flooding and Flooding in Missouri, August 13 to 14, 2023

August 13 to 14, 2023 · NWS SGF · 29 events in 11 counties and zones

A strongly forced line of storms moved across the plains and into the Missouri Ozarks during the late afternoon into the evening. As the storms moved into the region severe storms produced widespread wind damage with winds measured as high as 61 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
3
Property damage
$245,000
Crop damage
None recorded
Events
29

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

A strongly forced line of storms moved across the plains and into the Missouri Ozarks during the late afternoon into the evening. As the storms moved into the region severe storms produced widespread wind damage with winds measured as high as 61 mph. Numerous trees and power lines were downed by high winds, one of which fell into a home injuring 3 residents. The storms took advantage of a very moist airmass to result in very efficient rainfall. Rainfall was measures from 2 to 4 inches across much of southwestern Missouri with local reports in excess of 6 inches in Lawrence County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Aug 13, 2:04 AM CST, 2 hours 13 minutes earlier.

Area forecast discussion, Aug 13, 2:04 AM CST, 2 hours 13 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
304 AM CDT Sun Aug 13 2023

Key Messages:

1. Severe thunderstorms expected tonight. All modes of severe
weather are possible, along with flooding.

2. A Flood Watch is in effect for a large portion of the area
from 7 PM tonight through 7 AM Monday morning.

3. Below normal temperatures in the upper 70s into the 80s will
occur through the first half of next week before temperatures
climb again into the 90s by next weekend.

.SHORT TERM...(Today and tonight)
Issued at 250 AM CDT Sun Aug 13 2023

Current surface analysis depicts a frontal boundary bisecting
central Missouri, with satellite imagery showing increasing cloud
cover across the area. Current radar at 245 AM shows some showers
forming over our area, with thunderstorms in northeast OK
expected to continue pushing into our CWA within the next hour.
This activity is expected to continue through the early morning
hours, posing a marginal risk for severe thunderstorms. Damaging
winds and hail will be the primary threat with this morning
activity, with a low end flooding threat as well.

The main show looks to be later this evening into the overnight
hours as a potent shortwave trough pushes from the Northern Plains
and an associated cold front sweeps through the area from NW to
SE. Both severe weather and flash flooding will be a concern with
this system.

Severe Weather Threat Later This Evening: Showers and
thunderstorms that occur this morning should diminish by the early
afternoon, allowing for daytime heating to further destabilize
the atmosphere. 30-50 kt midlevel westerly flow combined with a
30-40kt southwesterly low level jet will lead to ample shear
supporting strong to severe storms. SPC Day 1 Outlook highlights
the majority of the CWA in an Enhanced Risk for this time period,
with damaging wind gusts up to 70 mph as the primary hazard. With
large hail parameters between 4-6, large hail up to golf balls
will be a secondary threat, especially with any supercells that
form ahead of the cold front. Forecast sounding wind profiles show
veering winds with curved hodographs, which would also support
the potential for a few tornadoes as well.

Flooding Threat: Although the frontal passage is expected to be
more progressive, there is a chance for storms to begin training
west to east. Ensembles show good agreement of mean PWAT values
around and exceeding 2.0 inches, which is above the 90th
percentile, and approaching the climatological maximum. HREF LPMM
shows a wide swath of QPF between 3-5 inches, with localized
amounts up to 7 inches. WPC has highlighted the Missouri Ozarks in
a Moderate Risk ERO to account for this potential. Decided to
issue a Flood Watch for a large portion of the area from 7 PM
tonight through 12 AM Monday morning.

Additional rainfall will occur behind the frontal passage before
the area begins clearing by Monday morning after sunrise.

.LONG TERM...(Monday through Saturday)
Issued at 250 AM CDT Sun Aug 13 2023

Once the activity moves out of the area late Monday morning, the
remainder of the work week looks pleasant, with highs in the mid
70s to low 80s through Wednesday, and into the upper 80s to low
90s (mainly west of Hwy 65) Thursday and Friday. A ridging pattern
will build over the area towards the end of the forecast period,
bringing warmer temperatures over the weekend. Highs look to range
in the 90s, with heat indices surpassing 100 degrees for portions
of the area Saturday and Sunday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1225 AM CDT Sun Aug 13 2023

Showers and thunderstorms are expected to build into the area
through the early morning hours, with MVFR conditions likely as a
result of reduced visibilities and ceilings. Some showers may
linger into the late morning before a brief lull in activity
occurs during the afternoon hours. Additional showers and
thunderstorms are then expected to spread across the area during
the evening and into the overnight hours along a cold frontal
passage. These storms will have the potential to become strong to
severe, with all modes of severe weather possible. MVFR to IFR
conditions will likely be a result of the stronger storms. Some
discrepancies still exist regarding timing and severity.

Otherwise, winds are currently light out of the east/southeast at
the TAF sites, and will become more southerly during the afternoon
before shifting out of the northwest behind the frontal passage on
Monday.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Melto
LONG TERM...Melto
AVIATION...Melto
Hazardous weather outlook, Aug 12, 7:19 PM CST, 8 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
819 PM CDT Sat Aug 12 2023

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-140130-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
819 PM CDT Sat Aug 12 2023

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited thunderstorm wind damage risk.
  Significant lightning risk.
  Limited excessive heat risk.
  Elevated excessive rainfall risk

DISCUSSION...

Another round of showers and thunderstorms is expected to move in
from the west late tonight. Strong to severe storms with quarter
size hail, 60 mph winds, and localized flooding are possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Strong to severe thunderstorms are possible Sunday morning and
again Sunday night. There is considerable uncertainty in how
strong storms will be, especially with the second round in the
afternoon to overnight hours. Large hail, damaging winds, and
localized flooding are the primary concerns, but a low end
tornado threat also exists in the afternoon.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Perez

In the hours before

Special weather statement, Aug 13, 2:28 AM CST, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Springfield MO
328 AM CDT Sun Aug 13 2023

MOZ093-101-130915-
Newton MO-McDonald MO-
328 AM CDT Sun Aug 13 2023

...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN NEWTON AND WESTERN
MCDONALD COUNTIES THROUGH 415 AM CDT...

At 327 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles southeast of Wyandotte to South West
City. Movement was east at 20 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Airport Observation.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Anderson, Noel, Dodge, Goodman, South West City, Pineville, Lanagan,
Cayuga and Tiff City.

This includes Interstate 49 between mile markers 1 and 18.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3678 9462 3685 9443 3650 9431 3650 9462
TIME...MOT...LOC 0827Z 255DEG 18KT 3670 9467 3651 9460

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Titus
Special weather statement, Aug 13, 3:05 AM CST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Springfield MO
405 AM CDT Sun Aug 13 2023

MOZ093-101-130945-
Newton MO-McDonald MO-
405 AM CDT Sun Aug 13 2023

...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN NEWTON AND EASTERN
MCDONALD COUNTIES THROUGH 445 AM CDT...

At 405 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Goodman to near Pineville to near Bella
Vista. Movement was northeast at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Bella Vista, Big Sugar Creek State Park, Fairview, Stella, Powell and
Rocky Comfort.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3650 9431 3650 9432 3661 9436 3672 9441
      3688 9407 3653 9407 3649 9430
TIME...MOT...LOC 0905Z 244DEG 28KT 3671 9437 3664 9430 3653 9427

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

Titus
Special weather statement, Aug 13, 4:03 AM CST, 14 minutes before
Special Weather Statement
National Weather Service Springfield MO
503 AM CDT Sun Aug 13 2023

MOZ102-131030-
Barry MO-
503 AM CDT Sun Aug 13 2023

...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN BARRY COUNTY THROUGH
530 AM CDT...

At 502 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Washburn to Seligman to near Gateway.
Movement was north at 30 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Roaring River State Park, Cassville, Seligman, Exeter, Butterfield,
Washburn and Wayne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3682 9396 3676 9382 3664 9370 3650 9380
      3650 9405 3651 9405
TIME...MOT...LOC 1002Z 198DEG 28KT 3658 9401 3653 9392 3645 9388

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Titus

The radar

The Springfield radar (KSGF), 74 km away, was scanning. The volume nearest the first event began at 10:14 UTC.

Open the radar archive at this moment

Event by event

14 thunderstorm wind, 8 flash flood, 4 flood, 3 hail. Local standard time, as filed.

Thunderstorm Wind, Barry

When
August 13, 4:17 AM CST
Where
Barry County, 0.69 mi N of Cassville
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.690, -93.870

Numerous large limbs and trees were reported downed by high winds.

Hail, Newton

When
August 13, 7:48 PM CST
Where
Newton County, 1.11 mi W of Belfast
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
36.870, -94.470

Penny sized hail was reported.

Hail, Newton

When
August 13, 7:51 PM CST
Where
Newton County, 1.77 mi NW of Belfast
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
36.890, -94.470

Quarter sized hail was reported.

Thunderstorm Wind, Barry

When
August 13, 8:15 PM CST
Where
Barry County, Monett Friend Arpt
Measured
53 kt (61 mph) measured gust
Reported by
AWOS
Coordinates
36.900, -94.020

The AWOS station KHFJ in Monett measured a wind gust of 61mph.

Hail, Lawrence

When
August 13, 8:20 PM CST
Where
Lawrence County, 3.93 mi E of Pierce City
Measured
1 in hail
Reported by
Public
Coordinates
36.940, -93.930

Quarter sized hail was reported via MPing.

Thunderstorm Wind, Barry

When
August 13, 8:48 PM CST
Where
Barry County, 3.22 mi SSW of Osa
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
36.880, -93.700

Several large trees were reported down and the roof of a metal shop building suffered minor damage.

Flash Flood, Newton

When
August 13, 9:15 PM CST to August 14, 5:00 AM CST
Where
Newton County, 0.99 mi WSW of Seneca to 1.31 mi SE of Seneca
Cause
Heavy Rain
Reported by
Public
Coordinates
36.843, -94.615

Heavy rainfall caused significant street flooding in town as the Lost and Little Lost Creeks rose out of their banks.

Thunderstorm Wind, Stone

When
August 13, 9:20 PM CST
Where
Stone County, Reeds Spg
Measured
52 kt (60 mph) estimated gust
Injuries
3 direct, 0 indirect
Property damage
$150,000
Reported by
Broadcast Media
Coordinates
36.750, -93.380

A large tree was blown onto a home falling through the roof into the living area. Several people were trapped and treated for minor injuries on site after being extracted. Significant damage to the home was reported.

Flash Flood, Newton

When
August 13, 9:27 PM CST to August 14, 5:00 AM CST
Where
Newton County, 0.88 mi SW of Neosho to 1.32 mi W of Neosho
Cause
Heavy Rain
Reported by
Public
Coordinates
36.860, -94.380

Several city streets were flooded and impassable due to heavy rainfall, stranding vehicles in high water.

Flash Flood, Newton

When
August 13, 9:28 PM CST to August 14, 5:00 AM CST
Where
Newton County, 1.49 mi SSW of Neosho Arpt to 1.17 mi S of Neosho Arpt
Cause
Heavy Rain
Reported by
Public
Coordinates
36.800, -94.390

Runoff from heavy rainfall was reported inside several industrial buildings near the Neosho Airport.

Thunderstorm Wind, Stone

When
August 13, 9:30 PM CST
Where
Stone County, 2.32 mi ESE of Reeds Spg
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
36.740, -93.340

Multiple large tree limbs in excess of 3 inches in diameter were reported down.

Thunderstorm Wind, Jasper

When
August 13, 9:30 PM CST
Where
Jasper County, Sarcoxie
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.070, -94.120

A large tree was reported down near the intersection of 6th and Church Streets.

Flash Flood, Newton

When
August 13, 9:51 PM CST to August 14, 5:00 AM CST
Where
Newton County, 1.11 mi W of Monark Spgs to 1.08 mi W of Monark Spgs
Cause
Heavy Rain
Reported by
Public
Coordinates
36.870, -94.320

Heavy rainfall caused several local streets to become flooded.

Thunderstorm Wind, Taney

When
August 13, 10:01 PM CST
Where
Taney County, 0.55 mi E of Forsyth
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
36.680, -93.110

Medium sized limbs and minor shingle damage was reported.

Flood, Taney

When
August 13, 10:08 PM CST to August 14, 5:00 AM CST
Where
Taney County, 2.66 mi NE of Rockaway Beach to 3.38 mi N of Forsyth
Cause
Heavy Rain
Reported by
Public
Coordinates
36.730, -93.140

Highway H near the headwaters of Houseman Creek was flooded and impassable due to excessive runoff for several hours.

Thunderstorm Wind, Camden

When
August 13, 10:12 PM CST
Where
Camden County, 0.54 mi E of Macks Creek
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.970, -92.970

Multiple large, 4 to 5 inch, diameter limbs were reported down by high winds.

Thunderstorm Wind, Laclede

When
August 13, 10:30 PM CST
Where
Laclede County, 1.64 mi E of Eldridge
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
37.830, -92.740

Minor damage occurred to the roof of a home due to high winds.

Thunderstorm Wind, Camden

When
August 13, 10:30 PM CST
Where
Camden County, 0.88 mi NE of Camdenton
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.010, -92.740

A large branch from a maple tree fell on tow vehicles. No significant damage was reported. corrected.

Thunderstorm Wind, Camden

When
August 13, 10:35 PM CST
Where
Camden County, 1.29 mi ESE of Camdenton Mem Arpt
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
37.970, -92.680

The AWOS station KOZS reported a winds gust of 58mph.

Thunderstorm Wind, Laclede

When
August 13, 10:36 PM CST
Where
Laclede County, 6.89 mi NE of Dove
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.850, -92.610

Several large trees were uprooted and many branches were downed by high winds.

Flash Flood, Lawrence

When
August 13, 10:43 PM CST to August 14, 5:00 AM CST
Where
Lawrence County, 0.88 mi NE of Mt Vernon to 0.57 mi NE of Mt Vernon
Cause
Heavy Rain
Reported by
Storm Chaser
Coordinates
37.110, -93.820

Heavy rainfall caused several city streets along Williams Creek to become flooded and impassable.

Thunderstorm Wind, Camden

When
August 13, 10:45 PM CST
Where
Camden County, 3.62 mi SSW of Wet Glaize
Measured
52 kt (60 mph) estimated gust
Property damage
$75,000
Reported by
Emergency Manager
Coordinates
37.870, -92.550

A large oak tree was snapped off and fell onto power lines causing power outages. Several power poles were also snapped near the base and down blocking Highway T.

Thunderstorm Wind, Ozark

When
August 13, 11:29 PM CST
Where
Ozark County, 0.55 mi W of Dora
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
36.780, -92.240

A large tree was reported down on a home. Minor damage occurred to the roof and guttering.

Flash Flood, Barry

When
August 14, 12:07 AM CST to 5:00 AM CST
Where
Barry County, 0.1 mi WNW of Mc Dowell to 0.39 mi WNW of Mc Dowell
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.821, -93.782

State Highway C at Flat Creek was flooded and impassable.

Flash Flood, Lawrence

When
August 14, 3:45 AM CST to 8:45 AM CST
Where
Lawrence County, 3.83 mi SSW of Plew to 3.95 mi SSW of Plew
Cause
Heavy Rain
Reported by
Mesonet
Coordinates
37.150, -94.060

The Spring River at La Russell Rose 6 feet in a few hours, exceeding flood stage and flooding Lawrence County Avenue making it impassable.

Flash Flood, Pulaski

When
August 14, 4:00 AM CST to 8:00 AM CST
Where
Pulaski County, 2.07 mi N of Hooker to 2.73 mi NNE of Hooker
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
37.900, -92.050

Cliff Road was flooded and impassable at Prewitt Creek near the Gasconade River.

Flood, Webster

When
August 14, 5:30 AM CST to 12:00 PM CST
Where
Webster County, 1.53 mi E of North View Hill to 1.37 mi ENE of North View Hill
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
37.303, -92.993

Water was flowing over the road on Greenwood Road at the headwaters of the Pomme De Terre River.

Flood, Barry

When
August 14, 5:48 AM CST to 12:00 PM CST
Where
Barry County, 4.34 mi SSW of Mc Dowell to 4.53 mi SSW of Mc Dowell
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.761, -93.808

State Highway U at Flat Creek was flooded and impassable.

Flood, Pulaski

When
August 14, 5:53 AM CST to 12:00 PM CST
Where
Pulaski County, 2.29 mi WNW of Crocker to 2.22 mi WNW of Crocker
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.960, -92.310

State Highway U was closed due to flooding at Tavern Creek.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2023Every state in 2023This day in weather historyWarnings in Missouri, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1135311, 1135308, 1135309, 1135316, 1135310, 1135328, 1135293, 1135335, 1135294, 1135295, 1135318, 1135325, 1135296, 1135321, 1135304, 1135323, 1135327, 1135333, 1135324, 1135336, 1135297, 1135334, 1135331, 1135298, 1135300, 1135302, 1135305, 1135306, 1135307.